Oklahoma, 2018

Flooding in Oklahoma, December 26 to 29, 2018

December 26 to 29, 2018 · NWS TSA · 2 events in 2 counties and zones

Showers and thunderstorms developed across southeastern Oklahoma during the morning of the 26th, and became widespread over the region through the morning of the 27th. 5 to 5 inches of rain had fallen across southeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed across southeastern Oklahoma during the morning of the 26th, and became widespread over the region through the morning of the 27th. When the rain finally shifted to the east of the area on the 27th, widespread 2.5 to 5 inches of rain had fallen across southeastern Oklahoma. This widespread heavy rainfall resulted in areal flooding in some areas, as well as main stem river flooding. The Poteau River near Panama saw moderate flooding from this widespread heavy rainfall event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 26, 11:24 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 26, 11:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1124 PM CST Wed Dec 26 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Area of light to moderate rain with a few embedded thunderstorms
will continue to move east across the forecast area over the next
few hours before tapering off from the west after 09z, with MVFR
and some IFR conditions persisting into the morning. Should be a
period of VFR conditions with winds shifting more SW Thursday
morning to early afternoon before Pacific cold front moves in
during the afternoon. MVFR ceilings likely to develop for at least
a few hours with the front passage along with shift to NW winds.
Low ceilings may persist through much of Thursday evening across
NW AR.

&&

.PREV DISCUSSION... /Issued 904 PM CST Wed Dec 26 2018/

DISCUSSION...
Widespread showers and widely scattered thunderstorms have spread
across much of the forecast area at this time. Latest mesoanalyses
indicate that surface-based instability has shifted southward into
Texas but weak elevated instability remains across much of ern OK and
nwrn AR. Highest elevated instability is across srn OK with about
1000 j/kg MUCAPE and -4 Best LI, with about 500 j/kg MUCAPE and -1
Best LI as far north as the KS border. Wind shear is very high
areawide, and area VWPs indicate 65 mph wind about 2000 feet agl.
Combined with an already strong surface pressure gradient, weak
showers have managed to result in widespread 40 to 50 mph gusts
across much of nern OK this evening, with minor damage reported. A
couple strong/severe line segments are approaching nern OK from
central OK at this time, and rapid update models continue to suggest
strong convection moving out of nern TX and across sern OK later
tonight. Strong wind gusts will be possible just about anywhere
tonight, with a low tornado potential still over sern OK. All in
all, forecast is trending well this evening. Convection expected to
end from west to east very late tonight/early Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  63  27  42 / 100  10   0   0
FSM   54  67  34  46 / 100  30  10   0
MLC   55  64  30  44 / 100   0   0   0
BVO   54  61  24  39 / 100  10   0   0
FYV   55  63  28  42 / 100  30  10   0
BYV   50  65  30  43 / 100  40  10   0
MKO   55  64  28  43 / 100  10   0   0
MIO   52  63  26  40 / 100  10   0   0
F10   54  63  28  43 / 100   0   0   0
HHW   55  65  33  48 / 100  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....14
Hazardous weather outlook, Dec 26, 4:53 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CST Wed Dec 26 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CST Wed Dec 26 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Southeast Oklahoma and Northwest Arkansas.
    ONSET...After 9 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...After 9 pm.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An area of showers and isolated thunderstorms moved through the area
this afternoon, producing one quarter of an inch to an inch of rain
across portions of eastern Oklahoma. Additional thunderstorm activity
will move into the area this evening as a strong weather system
approaches the region from the west. Although instability will be
weak as these storms move into eastern Oklahoma and northwest
Arkansas, strong wind shear and very strong wind just above the
ground may allow some of the stronger thunderstorms overnight to
produce wind gusts of 60 to 70 mph. In addition to low severe weather
potential, thunderstorms tonight may result in locally heavy
rainfall, especially across southeast Oklahoma where up to 2.5 inches
of rain may occur by morning. Thunderstorms will end from west to
east late tonight.

South wind will continue to increase this evening and overnight with
gusts to 35 mph possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...Winter Weather Potential.
SUNDAY through TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Strong southerly wind will continue to gust to near 30 mph Thursday
ahead of a cold front. There is a very limited potential for snow on
Saturday in parts of northeast Oklahoma and northwest Arkansas. At
this time, the chances appear rather low and anything that occurs is
expected to be light.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Dec 26, 6:46 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
646 PM CST WED DEC 26 2018

OKZ057-058-062-063-068-069-270145-
Adair OK-Craig OK-Cherokee OK-Delaware OK-Ottawa OK-Mayes OK-
646 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...DELAWARE...OTTAWA...
EASTERN MAYES...NORTHERN ADAIR AND NORTHEASTERN CHEROKEE COUNTIES
UNTIL 745 PM CST...

At 644 PM CST, an area of showers and isolated thunderstorms was
located from Adair to Peggs to Colcord, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these showers
and storms.

Locations in or near the path include...
Miami...                          Vinita...
Jay...                            Grove...
Commerce...                       Westville...
Locust Grove...                   Salina...
Fairland...                       Afton...
Quapaw...                         West Siloam Springs...
Langley...                        Colcord...
Kansas...                         Welch...
Bernice...                        Ketchum...
Spavinaw...                       Bluejacket...

This includes Interstate 44 between mile markers 274 and 322.

LAT...LON 3698 9462 3648 9462 3598 9454 3598 9510
      3615 9525 3700 9526
TIME...MOT...LOC 0044Z 213DEG 42KT 3637 9511

69
Special weather statement, Dec 26, 8:19 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
819 PM CST WED DEC 26 2018

OKZ055>057-060>062-066>068-070-270315-
Tulsa OK-Muskogee OK-Okmulgee OK-Craig OK-Cherokee OK-Rogers OK-
Nowata OK-Washington OK-Mayes OK-Wagoner OK-
819 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...ROGERS...MAYES...
WASHINGTON...NOWATA...WAGONER...NORTHWESTERN CHEROKEE...NORTHWESTERN
MUSKOGEE...NORTHEASTERN OKMULGEE AND TULSA COUNTIES UNTIL 915 PM
CST...

At 818 PM CST, showers were located across much of northeastern
Oklahoma, moving northeast at 65 mph. Due to strong wind above the
ground, these weak showers were producing wind gusts near 50 mph.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Claremore...
Okmulgee...                       Wagoner...
Vinita...                         Nowata...
Pryor...                          Owasso...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Pryor Creek...                    Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Dewey...

This includes Interstate 44 between mile markers 219 and 291.

LAT...LON 3699 9504 3640 9501 3608 9514 3585 9535
      3562 9604 3700 9600
TIME...MOT...LOC 0218Z 214DEG 58KT 3610 9610

69
Special weather statement, Dec 26, 9:11 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
911 PM CST WED DEC 26 2018

OKZ060-064-065-270400-
Tulsa OK-Okfuskee OK-Creek OK-
911 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CREEK...WEST CENTRAL TULSA AND
NORTHWESTERN OKFUSKEE COUNTIES UNTIL 1000 PM CST...

At 911 PM CST, a strong thunderstorm was located 3 miles south of
Avery, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Bristow...                        Okfuskee...
Mannford...                       Drumright...
Kellyville...                     Oilton...
Depew...                          Paden...
Slick...                          Shamrock...
Keystone State Park...            Welty...
Silver City...                    Milfay...
Mason...

This includes Interstate 44 between mile markers 178 and 205.

LAT...LON 3616 9662 3616 9620 3558 9619 3547 9662
TIME...MOT...LOC 0311Z 234DEG 42KT 3583 9675

69
Special weather statement, Dec 26, 9:38 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
938 PM CST WED DEC 26 2018

OKZ071-073-270430-
Pittsburg OK-McIntosh OK-
938 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCINTOSH AND
CENTRAL PITTSBURG COUNTIES UNTIL 1030 PM CST...

At 937 PM CST, a strong thunderstorm was located 5 miles north of
Stuart, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Eufaula...
Krebs...                          Crowder...
Alderson...                       Canadian...
Indianola...                      Ashland...
Haywood...                        Blocker...
Arrowhead State Park...           Mcalester Regional Airport...
Scipio...                         Arpelar...
Featherston...

LAT...LON 3505 9609 3506 9607 3509 9606 3511 9604
      3533 9554 3503 9537 3503 9551 3497 9551
      3476 9609
TIME...MOT...LOC 0337Z 233DEG 38KT 3498 9611

69
Special weather statement, Dec 26, 9:43 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
943 PM CST WED DEC 26 2018

OKZ049-053-270445-
Choctaw OK-Pushmataha OK-
943 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR PUSHMATAHA AND CHOCTAW COUNTIES
UNTIL 1045 PM CST...

At 942 PM CST, a strong thunderstorm was located 6 miles northwest of
Boswell, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Snow...
Hugo Lake State Park...           Kellond...
Kent...                           Goodland...
Messer...                         Raymond Gary State Park...
Moyers...                         Nashoba...
Kosoma...                         Dunbar...
Oleta...                          Cloudy...

LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
      3391 9564 3390 9575 3387 9578 3388 9584
      3394 9594 3412 9594 3416 9597 3416 9578
      3450 9578 3451 9503 3424 9507 3424 9515
      3394 9516 3396 9523 3387 9529 3387 9542
TIME...MOT...LOC 0342Z 252DEG 34KT 3411 9594

69
Special weather statement, Dec 26, 10:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1008 PM CST WED DEC 26 2018

OKZ054>056-059>061-064-067-270515-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Nowata OK-Washington OK-
Creek OK-Wagoner OK-
1008 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...SOUTHEASTERN OSAGE...
NORTHEASTERN CREEK...SOUTHERN WASHINGTON...NOWATA...NORTHWESTERN
WAGONER...SOUTHEASTERN PAWNEE AND TULSA COUNTIES UNTIL 1115 PM CST...

At 1007 PM CST, a strong thunderstorm was located 5 miles east of
Walnut Creek State Park, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Sand Springs...
Claremore...                      Nowata...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Mannford...
Chelsea...                        Inola...
Barnsdall...                      Sperry...

This includes Interstate 44 between mile markers 200 and 259.

LAT...LON 3609 9544 3590 9639 3649 9638 3700 9545
TIME...MOT...LOC 0407Z 229DEG 39KT 3625 9617

69

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pittsburg

When
December 26, 11:30 PM CST to December 27, 6:30 AM CST
Where
Pittsburg County, 4.56 mi W of Mc Alester to 0.93 mi E of Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.930, -95.850

Portions of Highway 31 and Highway 63 were closed due to high water.

Flood, Le Flore

When
December 27, 8:30 AM CST to December 29, 11:30 AM CST
Where
Le Flore County, 2.19 mi SE of Panama to 1.49 mi E of Shady Pt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.150, -94.640

The Poteau River near Panama rose above its flood stage of 29 feet at 8:30 am CST on December 27th. The river crested at 34.80 feet at 8:45 am CST on the 28th, resulting in moderate flooding. Some agricultural land was flooded and portions of county roads were impassable. The river fell below flood stage at 11:30 am CST on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795194, 795193.